Virginia, 2021Lightning Strike in Virginia, October 3, 2021
October 3, 2021 · NWS RNK · 1 event in 1 county or zone
On the evening of October 3rd, lightning stuck a house in Big Island, VA. The strike blew open the bathroom wall and caused a small fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of October 3rd, lightning stuck a house in Big Island, VA. The strike blew open the bathroom wall and caused a small fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 3, 5:42 PM EST, 28 minutes earlier.
Area forecast discussion, Oct 3, 5:42 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
642 PM EDT Sun Oct 3 2021
.SYNOPSIS...
A cold front will approach the Mid Atlantic tonight but stall
overhead and linger throughout the week, which should bring a
prolonged period of clouds and showers.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 635 PM EDT Sunday...
Areas of light to moderate rain, and also some heavier rain
showers and thunderstorms are working their way into the region
from west to east. Where showers have been able to tap better
instability from some daytime heating earlier today, isolated
storms are forming. The most recent ones are near Floyd and
Buchanan Virginia and heading northeast. Others may develop from
a stronger cluster of showers crossing the NC/VA state line
between Collinstown, NC and Stuart, VA. Others will be possible
heading into and through the evening, especially in areas east
of where the currently eastern extent of the showers/storms
exist. Have also tweaked hourly temperatures, dew points, and
sky cover grids based upon the latest observations and expected
trends through the evening hours.
As of 155 PM EDT Sunday...
Confidence is high for clouds and showers late tonight and
Monday as a cold front arrives from the west.
Clouds are increasing from the west as a cold front crosses the
Ohio River Valley this afternoon. A potent upper level low over
the Great Lakes accompanies this cold front, so most of the
dynamical energy will stay to the north. Showers are already
entering far southwest Virginia and southeast West Virginia
faster than any of the model guidance, but those showers are
fighting against drier air still holding over the Piedmont.
Temperatures have been tweaked cooler where clouds and showers
are arriving. Meanwhile, it should be another unseasonably warm
day east of the Blue Ridge.
Cloud cover will increase further eastward tonight, and the
potential for showers should spread toward the Blue Ridge. Some
patchy fog may be possible, but it will be hampered by the
increasing cloudiness. Monday looks to be mainly damp and
cloudy with occasional showers. If any sunshine can peek through
the holes in the clouds, there would be enough instability to
trigger an isolated thunderstorm, but it looks rather unlikely.
Because of the clouds and showers, temperatures on Monday were
pushed notably lower as the blended guidances are way too warm
and not handling this situation well at all.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 205 PM EDT Sunday...
Chance for showers increase on Tuesday.
The medium range deterministic models are in fairly good
agreement that an upper level low forms in the Southern
Mississippi Valley during this forecast period. In addition,
PWAT values increase to 1-2 standard deviations above average
during this period as the low level flow backs to the
southeast. Increased POPs, especially on Tuesday as the
increased moisture combined with an increasingly diffluent flow
aloft should help spawn showers and even the possibility of a
few storms, especially in the east, as the GEFS 31-member
ensemble shows a high probability of CAPES exceeding 250 j/kg on
Tuesday afternoon.
Ares of fog and low ceilings are likely Tuesday morning with the
SREF output painting a strong signal for these conditions,
especially in the mountains and foothills.
As for temperatures, with an abundance of clouds, shaved a few
degrees of the NBM highs for Tuesday and kept low temperatures
Monday night and Tuesday night on the warm side of guidance.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 205 PM EDT Sunday...
A prolonged period of showers could lead to minor flooding
The long term period of the forecast will be dominated by an upper
level low that lifts northeast into the Ohio Valley by Thursday,
then there is considerable uncertainty if the low opens into an
upper level wave or remains closed, with the EPS, GEFS and CMCE
ensemble member clusters showing the most likely scenario for
late in the week keeping a deeper trof over the Ohio Valley.
Trends in the deterministic long range models also support this with
the latest model runs trending stronger with the surface wedge of
high pressure over our region. As a result, went a few degrees below
the NBM forecast for highs, and kept likely POPs for most the area
through Friday.
There are some subtle signals that successive days of moderate
rain showers could bring some minor flooding concerns to our
area, especially Thursday and Friday with the ECMWF ensembles
showing abnormally high 24 hour QPF values during for this time
of year. PWAT values will also be close to two standard
deviations above average. In addition, the ensemble river
forecasts show a very wide spread in QPF values late in the
week, leading to a low confidence QPF forecast. A minority of
ensemble members suggest minor flooding is possible late in the
week for the Dan and Roanoke Rivers and will keep a mention of
localized flooding in the Hazardous Weather Outlook. With
rainfall rates not expected to be excessive at this point, would
expect the threat to be more for flooding versus flash flooding.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 155 PM EDT Sunday...
Clouds and showers will steadily increase from the west toward
BLF and LWB this afternoon, but VFR appears likely to hold at
all sites until later tonight as a cold front approaches.
Ceilings should fall to MVFR and perhaps lower by Monday
morning, while some patchy fog is also possible west of the Blue
Ridge. Confidence is highest for the potential of IFR ceilings
at BLF, LWB, and BCB.
Showers should become more widespread during Monday, so
confidence is high that flying conditions will be rather poor to
start the day. ROA, LYH, and DAN may be able to improve enough
to VFR by midday though there could certainly be temporary
downgrades due to passing showers. BLF, LWB, and BCB may not see
conditions improve to VFR even into the afternoon.
Extended Aviation Discussion...
Poor flying weather is likely during Monday night and Tuesday
due to low ceilings and fog. Damp and cloudy conditions could
persist through the end of this week due to an easterly flow
pumping more moisture and the continued threat of rain.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...DS/PW
SHORT TERM...PH
LONG TERM...PH
AVIATION...PW
Hazardous weather outlook, Oct 3, 2:11 AM EST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
311 AM EDT Sun Oct 3 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-040715-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
311 AM EDT Sun Oct 3 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Several periods of showers, and maybe a few storms can be expected
this period. Moderate to at times heavy rain could lead to localized
flooding especially by Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lightning, Bedford
- When
- October 3, 6:10 PM EST
- Where
- Bedford County, 2.22 mi W of Big Island
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.525, -79.410
Lightning struck a house in the 1200 block of Ivory Grove Road. The lightning blew out the bathroom wall and caused a small fire. Damage values are estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, October 3 to 7, 20212 deaths · 50 kt wind · 14 events
- Waterspout in South Atlantic Coastal Waters, October 3, 20211 event
- Tornado in Indiana, October 3, 20211 event
- Tornado in Illinois, October 3, 20211 event
- Tornado in Tennessee, October 3, 2021$5,000 · EF0 · 1 event
- Tornado in Michigan, October 3, 2021EF0 · 1 event
- Funnel Cloud in Alabama, October 3, 20211 event
- Flash Flood in Mississippi, October 3, 2021$4,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988737.